• nerve damage from chemo

    Asked by joyce508 on Monday, October 17, 2011

    nerve damage from chemo

    I have been having lots of problems with pain and /burning feeling in feet and ankles.My last chemo was 2 months ago but problems are getting worse.I also get out of breath just walking up stairs has anyone else had this and if so what can help?

    20 Answers from the Community

    20 answers
    • mspinkladybug's Avatar
      mspinkladybug

      give your body time to heel and get rid of the chemo it takes a long time the pain in ur hands and feet is natural it may go away and it may not been over 2 years since my last chemo and i have numbness in my toes and feet fingers are better
      as for being out of breath call ur onc and talk about that

      over 5 years ago
    • MamasLibrary's Avatar
      MamasLibrary (Best Answer!)

      I have the same effects, but have 1 more round of Taxol to go. Ive been told the numb feet and hands can go aeay in 6 months, but may last forever. I'm now 29 and I get very out of breath with a racing heart after two flights. You are not alone in these side effects, but Id call my oncol to double check how long they should last and if there is anything you can do to improve the process (walking more?). Best of luck!

      over 5 years ago
    • danellsar's Avatar
      danellsar

      My husband has really bad neuropathies in his hands and feet. His doctor is giving him meds for this, but she says it will take months to heal. It's affecting his walking, and I have to button his shirt collar buttons for him. His doctor says, with the medication, he'll start seeing some improvement in a few months.

      Do be careful, because the same feelings can also be blood clots in the arms and legs (also a chemo side effect, also something my husband is having). These are more serious and need a doctor's intervention.

      Hope you feel better soon.

      over 5 years ago
    • copland16's Avatar
      copland16

      I hope you feel better soon! I would definitely reach out to your oncologist. Onc will be able to treat with medication. My mother in law was given medication and after a week the symptoms improved. In my case I had slight neuropathy during my taxol treatment and my onc decreased my last 2 taxol treatment and that improved my symptoms.

      over 5 years ago
    • Beverley's Avatar
      Beverley

      The chemo drug taxotere did a number on my body! I could not walk for several days, my hands hurt and were peeling in mass quantity and my skin liquified in places such as under my arms, thighs; anywhere that skin touched. I also had to have a blood transfusion. My oncologist skipped what was supposed to be my last chemo because of it. Two years later, the balls of my feet still hurt and prevent me from walking long distances, but not nearly as bad as it was so time does heal. As has been stated above, it my go away or last forever. My oncologist prescribed a nerve medication but once I realized that I would have to take it forever, I decided against taking anything. You might also try a podiatrist. I have an acquaintance who is one and she recommended foot baths.

      over 5 years ago
    • abrub's Avatar
      abrub

      My neuropathy was from 5FU and Oxaliplatin. I was advised to take Alpah Lipoic Acid, and that made a huge difference fairly quickly. I went from walking with extreme pain to walking comfortably within a month. No, it hasn't completely resolved, but the improvement was dramatic enough that it gave me back normal functionality.

      My dr (an integrative med MD) recommended 800 mg twice a day, but I couldn't stomach it. I had fantastic results on 600-800 mg with breakfast daily. I no longer take any, and have continued to do well several years later.

      over 5 years ago
    • joyce508's Avatar
      joyce508

      I want to thank everyone for there answers.I will call my oncologist,but from what everyone has said I just have to give myself time to heal.

      over 5 years ago
    • mspinkladybug's Avatar
      mspinkladybug

      talk to your dr about cymbalta OMG i take 20 mg lowest dosage and it wos doing amazing for me I was on the 30 mg and was so sick but they lowered me and the pain in my toes is almost gone.....

      over 5 years ago
    • Mereaaryn's Avatar
      Mereaaryn

      Hi there! I have nerve damage from surgery, not chemo, but here's some things that helped me. And I really hope yours gets better and goes away soon! It's really the pits.
      I iced my shoulder when it would start to itch or burn. Usually not longer than 5 minutes at a time. Sometimes I'd stand in the shower under just slightly cold water and let the water pound on the damaged area. Sometimes this hurt too much and caused more burning but it may work with a faucet and the shower. I also found warm packs would help sometimes, but that could also increase my itching sensation.
      I've never taken any medication or supplements for mine so I have no recommendations there. I hope you feel better soon.

      over 5 years ago
    • Janicem's Avatar
      Janicem

      I have nerve damage in my feet and hands. They told me it was caused by chemo and that it may go away in time I take medication for my nerapathy it is worse in the winter. One of my doc. Mine was so bad I developed rein odes from my cancer. I keep my feet covered at all times can't stand nothing to touch them.

      about 5 years ago
    • 123wayne's Avatar
      123wayne

      HI Joyce508, I have ocassional burning in my left foot. My doctor said there is a nerve going from the left side of the foot
      and up my leg behind my knee. When there is pressure on the nerve, usually when I am sitting, I get a burning feeling on the left side of my foot.

      over 4 years ago
    • Linda754's Avatar
      Linda754

      I have nerve damage in my legs from the chemo. The pain is worse at night. I take a medication, gabapentin. Check with your doctor about what would be best for you.
      Your strength will get better once you have finished all of your treatments. Stay strong. Keep family and friends close by.

      over 4 years ago
    • Schlegel's Avatar
      Schlegel

      I developed a neuropathy from Velcade. Acupuncture worked miracles, but at first I did not think it was working. About three weeks later I realized I was significantly improved.

      over 4 years ago
    • Schlegel's Avatar
      Schlegel

      I developed a neuralgia paresthetic which I attributed to Velcade used in a clinical trial.Acupuncture really helped although I didn't fully notice until three weeks after I stopped the acupuncture.

      over 4 years ago
    • erie94's Avatar
      erie94

      I myself have the nerve pains. They're everywhere in my body, my feet my chest, my arms! it's also randomly provoked by loud noises such as, my dog barking, a passing siren, the alarm at work going off. Although, I hate taking more medications that cause drowsiness, they do help with the pains. I've never considered medical marijuana as I have been during the past week. I would hate to smoke it, so maybe brownies! LOL (not funny)

      over 4 years ago
    • mama9's Avatar
      mama9

      I have heard from others that drinking LOTS of water helps with this.I have always had a lot of water everyday to flush the drugs out of my system and I have had no nerve problems.

      over 4 years ago
    • Laurasalzy's Avatar
      Laurasalzy

      I had my last chemo treatment in March 2011 and I still have nerve damage. My body twitches at rest and my legs are still weak. I've completed physical therapy but still have weakness in my legs. My sister is a nurse and was here recently. I dozed a bit and when I woke up, she commented that my body was jerking all over. She thinks it's from the chemo. The toxins are poison and unfortunately they kill good cells too. Exercise helps the weakness in my legs.

      over 4 years ago
    • lexie's Avatar
      lexie

      I had burning & pain in the ball of my feet & toes after starting chemo. It has been almost two yrs now since my last chemo treatment(r-chop) & I still feel it some but it is not as bad as before.

      over 4 years ago
    • MMRTM's Avatar
      MMRTM

      I STARTED TO EXPERIENCE PERIPHERAL NEUROPATHY (A BURNING PAIN, NUMBNESS AND TINGLING IN MY FEET AND LOWER LEGS) SHORTLY AFTER MY FIRST CHEMO. MY PHYSICIAN TRIED TO ASSURE ME IT WOULD MORE THAN LIKELY DISAPPEAR AFTER CHEMO WAS COMPLETED BUT UNFORTUNATELY IT'S BEEN 19 MONTHS SINCE I FINISHED CHEMO AND I STILL SUFFER WITH A SENSE OF BURNING NUMBNESS AND TINGLING IN MY FEET BUT IT IS NO LONGER PRESENT IN MY LOWER LEGS. I GUESS IT IS HERE TO STAY BUT IT HAS DIMINISHED A LITTLE FROM THE TIME IT BEGAN DURING MY CHEMO TREATMENTS.
      BTW, I AM NOT A DIABETIC. THIS IS MOST OFTEN FOUND TO BE A SIDE EFFECT OF DIABETES BUT OBVIOUSLY NOT EXCLUSIVE TO DIABETES. I DON'T KNOW IF THIS WILL BE OF ANY HELP TO ANSWER YOUR QUESTION OR NOT.

      over 4 years ago
    • Ronda's Avatar
      Ronda

      I still have problems with hands and feet after 1 year in remission. I was taking Gralise... it helped for awhile but getting bad again since I went back to work, going to CTCOA for check up and their going to try something new. I tried several different meds for this just keep trying to find the one that works for you! I will let you know how the new one works. Its very common for those side affects. Just keep communication with your Doc. And they should help. Let me know if I can help.

      over 3 years ago

    Help the community by answering this question:

    Create an account to post your answer Already have an account? Sign in!

    By using WhatNext, you agree to our User Agreement, and Privacy Policy


    Read and answer more non-hodgkin lymphoma (nhl) questions.  Also, don't forget to check out our Non-Hodgkin Lymphoma (NHL) page.